Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

186 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes diarrhea, bloating and foul smelling flatulence after taking antibiotics for UTI?

Answered by
Dr.
Dr. Ramesh Kumar

Gastroenterologist

Practicing since :1986

Answered : 1963 Questions

default
Posted on Fri, 4 May 2018 in Digestion and Bowels
Question: I am a 40 year old female with a significant history of abdominal surgeries. I have had gasteic bypass and then several years later developed a intusseption that required a small bowel resection as well as revision of the bypass. I started on antibiotics for a UTI on nov 8 and 4 days later developed diarrhea and I didn’t even know I was going. I had to wear disposable underwater as it occurred while I was up and about and again I never knew I was going. The stool was very soft and had a different odor then usual. This has continued for 28 days and when the bowel movements had cut back to wear I could wear regular clothing I had a lot of bloating and god awful smelling gas. Now it seems as though I am back to having bowel movement without realizing it when I am out and about. I even have the bowel movement every time I go to the bathroom at least 5 times a day. The stools are very soft . How serious could this be with my abdominal history?
doctor
Answered by Dr. Ramesh Kumar 53 minutes later
Brief Answer:
I dont feel its related to your previous abdominal history.

Detailed Answer:
Hi,
Firstly thanks for choosing HealthcareMagic for your query.
Have gone through your details and i appreciate your concerns.
As your problem is directly related to intake of antibiotic most likely you are suffering from gut flora depletion as a result of toxins produced by antibiotics.Our body has its own enviroment called gut flora.Gut flora is the complex community of microorganisms that live in the digestive tracts of humans. The intestinal microflora is a complex ecosystem containing over 400 bacterial species. The flora is sparse in the stomach and upper intestine, but luxuriant in the lower bowel.Use of antibiotics may destroy this flora and can lead to various problems with digestive system like indigestion,abdominal pain,belching, bloating and increased gas formation loose motion or constipation.These symptoms may vary from person to person.
I would suggest you to start good quality probiotics (VSL# 3) twice daily for a few days.Probiotic mechanisms of action include enhancement of the epithelial barrier, increased adhesion to intestinal mucosa, and concomitant inhibition of pathogen adhesion production of anti-microorganism substances and modulation of the immune system.In LAY MANS language it contain a lot of bacteria's which forms a part of normal gut flora.A antispasmodic like dicyclomine can be taken for 3 days.This would reduce the frequency of stools.
Imodium an over the counter medicine can be taken as 4 mg twice daily dose.This will help to control loose motions.

Few tests sugested are-
Stool routine test
Stool culture and sensitivity test.
An ultra sound abdomen.
These are some basic tests.

Hope i was helpful.
Thanks!
Above answer was peer-reviewed by : Dr. Prasad
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Medical Procedures
Medical Topics

Recent questions on  Abdominal pain

doctor1 MD

hi im a 30 yr old woman with recurrent pancreatis. my gi drs cant seem to find a cause.. im taking creon 24 3 x a day, and a low fat diet and no added sugar.. the last acute attack i had i had hemmoragic gastrophy due to the pancreatitis. so also taking protonix. pain is consistant but varies in degree... not sure what to do

doctor1 MD

My 5 year old son had strep pharyngitis 2 weeks ago and was treated with keflex x 10days. Midway through the keflex course he c/o lower bilateral abdominal pain although he would first point to the right lower quadrant. Yesterday he developed a fever, headache, sore throat, and abdominal pain. No N&V, no diarrhea, no one else is sick in the house. He was seen by his PCP who did a throat culture, UA and culture. His UA showed +4 ketones, trace blood, +1 protein, negative glucose, and specific gravity of 1.010. We were given a second course of Keflex and sent to the ED where they did another UA, CBC, and CMP. Glucose 116. UA still had +4 ketones but no other abnormalities. Today he is febrile 101 to 102 F, with abdominal pain which is lower bilateral but a little more on the right side. The ED said that he could have an appendicitis brewing and to keep an eye on him. The also said that his urine did not look dehydrated and his electrolytes looked normal so they are not sure why his ketones are so high. Any thoughts?

doctor1 MD

My son is 9 years old, and he has an abdominal pain with headaches, high acid reflex with his chest hurting and throat burning (Prevacid 30mg twice daily, prescribed by GI specialist from Johns Hopkins hospital, does not help at all), upper legs ache. It is all started year ago after 2 round of the stomack flu, all blood works and stool speciment test were done, he had 3 round of different antibiotics, upper endoscopy, finally he was diagnosed with lactose intolerence he dveloped, over the last summer he was OK, and then lst October he have gor a strep, and after that he have gor all this symptoms I mentioned above. He had an endoscopy prosedure again, nothing was found. Please help

doctor1 MD

Hi, may I answer your health queries right now ? Please type your query here...Bowel movements changed in last two month after having a virus with vomiting and diarrhea for two days. I have a lot of gas and stomach cramps. Stools are small, with mucus and what looks like string or balls of string mixed in and separate, stools also float..

doctor1 MD

My husband got very nauseated and extremely sweaty while urinating. He also got shaky. This happened once before about 5 years ago. What could cause this?

doctor1 MD

I'm having slight bleeding when I urinate and also light vaginal bleeding . I am also having slight abdominal pain . I had cervical cancer and had to have a complete hysterectomy 36 years ago in which they removed my uterus, 1 ovary and cervix. ....

doctor1 MD

Hi doctor so my partner and i had a baby 8 and a half months ago we were using condoms as protection. I have underacfive thyroid . We decided last month or so to leave contraception and have our second child. My periods past two months have been...